Massachusetts, 2008

High Wind in Massachusetts, November 15, 2008

November 15, 2008 · NWS BOX · 6 events in 6 counties and zones

A cold front moved through Southern New England and combined with a strong low level jet to produce strong, damaging winds across southeast Massachusetts.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$163,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through Southern New England and combined with a strong low level jet to produce strong, damaging winds across southeast Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 15, 4:44 PM EST, 38 minutes earlier.

Area forecast discussion, Nov 15, 4:44 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
444 PM EST SAT NOV 15 2008

.SYNOPSIS...
LOW PRESSURE OVER NEW YORK MOVES NORTH THROUGH QUEBEC TONIGHT AND
SUNDAY...SWINGING A COLD FRONT ACROSS NEW ENGLAND EARLY SUNDAY. A
SHORTWAVE MOVING THROUGH THE GREAT LAKES WILL REACH THE MID ATLANTIC
COAST EARLY TUESDAY...DEVELOPING AN AREA OF LOW PRESSURE THAT SHOULD
STAY OFFSHORE. HIGH PRESSURE THEN BUILDS OVER THE NORTHEAST WITH
COLDER TEMPERATURES FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WAS TEMPTED TO DROP THE WIND ADVISORY FOR NORTHERN CT BUT HAVE KEPT
IT UP GIVEN THE FINE LINE THAT HAS DEVELOPED IN CENTRAL NEW YORK
STATE AND PA. ALTHOUGH THE CORE OF THE LLJ...60 TO 65 KT CONCENSUS
OF MOST MODELS...LOOKS TO CROSS SE RI AND SE MA INCLUDING CAPE AND
ISLANDS...BELIEVE ENOUGH WIND ALOFT OVER CT RIVER VALLEY TO DROP
G35+KT AT SURFACE IN A FEW LOCATIONS IF FINE LINE HOLDS TOGETHER.
ALSO...TIGHTENING S TO N PRES GRADIENT MAY ALSO YIELD STRONGER WINDS
THAN ONE MIGHT FIRST THINK ALONG CT VALLEY. FURTHERMORE...THOUGHT IT
PRUDENT TO EXTEND TO HAMPDEN AND S WORCESTER COUNTIES...MAINLY FOR
POTENTIAL INFLUENCE OF THE FINE LINE CONVECTION. FOR E MA AND
RI...BELIEVE CRITERIA WILL MOST BE REACHED WITH SUSTAINED WINDS.
HAVE ALREADY RECEIVED ISOLATED REPORTS OF WIND IMPACT...AND MQE ASOS
HAS RECENTLY RECORDED G41KT.

MEANWHILE...A BAND OF S TO N CONVECTION MOVING TOWARD RI COAST WILL
LIKELY HELP MIX STRONGER WIND SPEEDS TO SURFACE 22Z TO 00Z ACROSS RI
AND PORTIONS E CENTRAL AND SE MA.

THERE IS A LOW...ALTHOUGH NOT NEGLIGIBLE...RISK OF SVR LATER THIS
EVENING AS FINE LINE OF CONVECTIVE SHOWERS COULD CONTAIN SOME
EMBEDDED TSTMS. TOR WATCH TO OUR WEST...SUPPORTED BY STRONG VERTICAL
SHEAR AND HIGH HELICITIES. INSTABILITY IS MARGINAL HOWEVER OVER
SOUTHERN NEW ENGLAND AND BELIEVE MOST LIKELY WE WILL SEE A BAND OF
HEAVY SHOWERS WITH ISOLD OR WIDELY SCATTERED THUNDER. AS NOTED
ABOVE...JUST THE HEAVY SHOWERS COULD MIX GUSTS TO SURFACE IN WIND
ADVISORY RANGE.

PRECIPITABLE WATER VALUES OF 1.0 TO 1.5+ INCHES WILL SUPPORT VERY
HEAVY SHOWERS TONIGHT...BUT DURATION NOT VERY LONG. THUS...NOT
ANTICIPATING ANY HYDROLOGIC ISSUES BEYOND LOCALIZED STREET FLOODING.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
COLD FRONT SHOULD PASS OFFSHORE BY AROUND DAYBREAK. PRECIPITATION
SHOULD CUT OFF QUICKLY WITH DOWNSLOPING WEST WINDS BEHIND
FRONT...EXCEPT WIDELY SCATTERED SHOWERS MAY LINGER RIGHT TO SUNDAY
EVENING ALONG THE BERKSHIRE CREST. ANY SHOWERS ABOVE 1000 FT NEAR
THE BERKSHIRE CREST WILL LIKELY BE SNOW AFTER ABOUT 20Z ON SUNDAY.
MAIN STORY SUNDAY WILL BE GUSTY WEST WINDS AND STRONG COLD AIR
ADVECTION. ANTICIPATE COLD AIR ADVECTION AND SUN MORE OR LESS
OFFSETTING EACH OTHER TO ABOUT 2 OR 3 PM...THEN ANTICIPATE THE COLD
AIR ADVECTION TO DOMINATE AND TEMPS TO FALL QUITE RAPIDLY TOWARD
SUNSET. HAVE GONE CLOSE TO MAV GRIDDED MOS...WHICH SEEMS TO HAVE
PICKED UP THE RIGHT TREND. THINK WE WILL SEE WIDESPREAD WIND GUSTS
TO NEAR 30 KT SUNDAY AFTERNOON. WIND GUSTS MAY GET CLOSE TO ADVISORY
CATEGORY IN SOME LOCATIONS BUT NOT AT ALL CONFIDENT YET TO ISSUE A
SECOND PERIOD WIND ADVISORY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
DEEP TROF DOMINATES THE NORTHEAST FOR MUCH OF THE PERIOD WITH
TEMPRATURES COOLING OFF SUNDAY NIGHT. A SEOND WEAKER COLD FRONT MOVES
THROUGH MONDAY...WITH WINDS SHIFTING TO WEST-NORTHWEST AND TEMPS
ALOFT COOLING ANOTHER 4C. COLD POOL ALOFT THEN LINGERS OVER NEW
ENGLAND WITH 500 MB TEMPS AROUND -30C.

THESE COLD TEMPS WILL MEAN A PERIOD OF MIXED SKY COVER MONDAY AND
TUESDAY WITH CLOUDY PERIODS ESPECIALLY DURING THE DAY AND CLEARING OR
PARTIAL CLEARING AT NIGHT. SURFACE HIGH PRESSURE THEN BUILDS IN
WEDNESDAY TO SATURDAY BRINGING FEWER CLOUDS.

950 AND 900 MB WINDS AND LAPSE RATES SUPPORT LINGRING 25 TO 35 KNOT
WINDS SUNDAY EVENING...DIMINISHING OVERNIGHT. FAVORABLE LAPSE RATE
MONDAY BUT WITH 20 KNOTS ALOFT. THE SECOND SURGE OF COLDER AIR ON
NORTHERLY WINDS TUESDAY HELPS MIX 25 KNOTS DURING THE DAY EXCEPT
30-35 KNOTS CAPE COD AND ISLANDS.

TEMPERATURES FOLLOW A COOLING TREND IN THE LONG TERM.  TEMPS ALOFT
MONDAY ARE FORECAST AT -7C TO -8C...SHOULD SUPPORT MID 40S AND WITH
ENOUGH MIXING WE MAY REACH 50. TEMPS TUESDAY COOL TO -8C TO -12C
WHICH WOULD SUPPORT UPPER 30S AND LOWER 40S. SIMILAR TEMPS
ALOFT...MAYBE A DEGREE COOLER...WEDNESDAY TO SATURDAY SO EXPECT MAX
TEMPS MID 30S TO LOWER 40S.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
MOSTLY MVFR CIGS AND VSBYS IN FOG AHEAD OF THE COLD FRONT WITH
POCKETS OF IFR IN ST AND FOG ALONG S COAST AND HIGHER TERRAIN...AS
WELL IN VICINITY OF HEAVIER SHOWERS. CONDITIONS SHOULD IMPROVE TO
VFR MOST AREAS W TO E BETWEEN 09Z AND 13Z...WITH OUTER CAPE AND ACK
LAST TO IMPROVE. SFC WIND GUSTS BETWEEN 25 AND 30 KT EXPECTED MOST
LOCATIONS SUNDAY AFTER 14Z WITH G35KT NOT OUT OF QUESTION ALONG
COASTAL AREAS.

OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...

GENERALLY VFR BUT WITH MVFR POSSIBLE IN SCATTERED RAIN AND SNOW
SHOWERS. GUSTY WEST WINDS MONDAY BECOMING GUSTY NORTH WINDS
TUESDAY...DIMINISHING WEDNESDAY AND THURSDAY.

&&

.MARINE...
WILL KEEP GLW GOING AS IS FOR TONIGHT AND SUNDAY. AS NOTED IN PRIOR
AFD...LULL EXPECTED LATE TONIGHT/EARLY SUNDAY AS FRONTAL BOUNDARY
MOVES THROUGH. LOW LEVEL JET OF 60 TO 65 KT FUEL WINDS NEAR GALE
FORCE IN THE PREFRONTAL ZONE AND THEN TIGHT W GRADIENT WITH STRONG
COLD AIR ADVECTION SHOULD SUPPORT WIND GUSTS TO AROUND 35 KT ON
SUNDAY. AREAS OF FOG LIMITING VSBY TO 1 MILE OR LESS THIS EVENING
MAINLY S COASTAL WATERS...IMPROVING TO UNLIMITED SUNDAY IN DRIER
WEST FLOW.

OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...

GALE FORCE GUSTS SUNDAY EVENING DIMINISH OVERNIGHT TO 25 KNOTS.
HAZARDOUS SEAS SUNDAY EVENING WITH 10-12 FOOTERS ON THE OUTER WATERS
BUT THESE TOO SHOULD DIMINISH OVERNIGHT.

WINDS DIMINISH BELOW 25 KNOTS MONDAY...BUT SEAS REMAIN AT OR ABOVE 5
FEET ESPECIALLY ON THE OUTER WATERS DUIRNG THE DAY...THEN DIMINISH
MONDAY NIGHT.

WEST WINDS SHIFT TO NORTH AS A SECOND COLD FRONT MOVES THROUGH.
DEEPENING LOW PRESSURE OFFSHORE AND THE COLD ADVECTION OVER THE WATER
WILL BRING INCREASED WIND WITH GUSTS AT LEAST AROUND 30 KNOTS AND
POSSIBLY GALE FORCE. SEAS WILL ALSO BECOME HAZARDOUS ON THE OUTER
WATERS.

WINDS DIMINISH WEDNESDAY AND SEAS DIMINISH BELOW 5 FEET ON THURSDAY.

&&

.TIDES/COASTAL FLOODING...
MORNING TIDE ALONG S COAST CAME WITHIN A FEW TENTHS OF FLOOD STAGE AT
PROVIDENCE FOX POINT...AND WATER LEVEL AT BOS REACHED 12.6
FT...LIKELY ENOUGH TO CAUSE SOME SPOTTY FLOODING IN MOST VULNERABLE
AREAS ALONG MA E COAST. NO STRONG ONSHORE FLOW OR SIGNIFICANT WAVE
ACTION...BUT BOTH S AND E COASTS HAD SURGE RUNNING .5 TO .7 FT
COMPARED TO GUIDANCE FORECASTS OF NO SURGE AT ALL. IN FACT...2 FT
SURGE WAS NOTED AT LOW TIDE THIS AFTERNOON IN PVD...COMPARED TO NO
FORECAST SURGE AT ALL FROM MRPSSE. NEXT HIGH TIDE CYCLE IS LOWER
ASTRONOMICALLY AND DO NOT CURRENTLY EXPECT ANY FLOODING S OR E COAST
LOCATIONS. WILL MONITOR UPPER NARAGANSETT BAY WITH S WINDS LIKELY TO
MAINTAIN A SURGE OF AROUND A FOOT OR SO...AND ANOTHER INCREASE TO A 2
FT SURGE AT THE EVENING HIGH TIDE COULD CAUSE SOME MINOR FLOODING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 4 AM EST SUNDAY FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 4 AM EST SUNDAY FOR MAZ007-013>024.
     WIND ADVISORY UNTIL 4 AM EST SUNDAY FOR MAZ009-011-012.
NH...NONE.
RI...WIND ADVISORY UNTIL 4 AM EST SUNDAY FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 7 PM EST SUNDAY FOR ANZ230>237-250-254-255.

&&

SYNOPSIS...WTB
NEAR TERM...THOMPSON
SHORT TERM...THOMPSON
LONG TERM...WTB
AVIATION...WTB/THOMPSON
MARINE...WTB/THOMPSON
TIDES/COASTAL FLOODING...THOMPSON
Hazardous weather outlook, Nov 15, 5:05 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
505 PM EST SAT NOV 15 2008

MAZ002>006-008-010-026-NHZ011-012-015-162215-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-
EASTERN HAMPSHIRE MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
505 PM EST SAT NOV 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

A LINE OF HEAVY SHOWERS MAY PRODUCE LOCALIZED STREET FLOODING AND
SCATTERED GUSTS TO 40 MPH AS IT MOVES THROUGH LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GUSTY WINDS TO 35 MPH ARE EXPECTED SUNDAY MID MORNING THROUGH THE
AFTERNOON. TEMPERATURES WILL DROP RAPIDLY THROUGH THE 40S AFTER 2 PM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ007-013>024-RIZ001>008-162215-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
505 PM EST SAT NOV 15 2008

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A LINE OF HEAVY SHOWERS MAY PRODUCE LOCALIZED STREET FLOODING AND
SCATTERED GUSTS TO 40 MPH AS IT MOVES THROUGH LATE THIS EVENING.

IN ADDITION...THERE IS A LOW RISK...MAINLY ACROSS NORTHERN
CONNECTICUT AND SOUTHWEST MASSACHUSETTS...OF DAMAGING THUNDERSTORM
WINDS BETWEEN 8 PM AND 11 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WEST WINDS MAY GUST TO AROUND OR A LITTLE HIGHER THAN 35 MPH MID
MORNING SUNDAY THROUGH THE AFTERNOON. ALSO...TEMPERATURES WILL
RAPIDLY FALL THROUGH THE 40S AFTER 3 PM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ009-011-012-162215-
WESTERN HAMPDEN MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
505 PM EST SAT NOV 15 2008

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS AND
WESTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A LINE OF HEAVY SHOWERS MAY PRODUCE LOCALIZED STREET FLOODING AND
SCATTERED GUSTS TO 40 MPH AS IT MOVES THROUGH LATE THIS EVENING.

IN ADDITION...THERE IS A LOW RISK ACROSS SOUTHWEST MASSACHUSETTS OF
DAMAGING THUNDERSTORM WINDS BETWEEN 8 PM AND 11 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WEST WINDS WILL GUST TO AROUND 35 MPH LATE SUNDAY MORNING THROUGH THE
AFTERNOON. ALSO...TEMPERATURES WILL RAPIDLY FALL THROUGH THE 40S
AFTER 3 PM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-162215-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
505 PM EST SAT NOV 15 2008

...GALE WARNING IN EFFECT UNTIL 7 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

IN ADDITION...WINDS MAY GUST TO GALE FORCE LATE TUESDAY THROUGH
WEDNESDAY OVER THE COASTAL WATERS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THOMPSON

In the hours before

Special weather statement, Nov 15, 11:50 AM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1150 AM EST SAT NOV 15 2008

MAZ002>004-008-010-NHZ011-151730-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-NORTHERN
WORCESTER MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
1150 AM EST SAT NOV 15 2008

AT 1146 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WILLIAMSBURG...OR ABOUT 5 MILES NORTH OF
NORTHAMPTON...MOVING NORTHEAST AT 55 MPH. THIS THUNDERSTORM HAS THE
POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH ALONG HIGHER TERRAIN AS IT
CROSSES THROUGH THE EAST SLOPES OF THE BERKSHIRES AND CHESHIRE
COUNTY MASSACHUSETTS.

THE THUNDERSTORM WILL BE NEAR...GILL AND DEERFIELD BY NOON EST...
NORTHFIELD AND WINCHESTER BY 1210 PM EST...SWANZEY AND 6 MILES
NORTHWEST OF RICHMOND BY 1220 PM EST...KEENE AND SULLIVAN BY 1230 PM
EST.

BRIEF LOCALLY HEAVY RAIN IS ALSO EXPECTED FROM THIS
STORM...PRODUCING PONDING OF WATER IN LOW LYING AND POOR DRAINAGE
AREAS.

NMB
Special weather statement, Nov 15, 11:55 AM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1155 AM EST SAT NOV 15 2008

CTZ002-003-MAZ003-004-010-011-151730-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD
CT-NORTHERN WORCESTER MA-TOLLAND CT-
1155 AM EST SAT NOV 15 2008

AT 1152 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF WINDSOR LOCKS...MOVING
NORTHEAST AT 60 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE WIND
GUSTS TO 45 MPH ACROSS HIGHER TERRAIN AS IT TRACKS TOWARDS THE
SPRINGFIELD AREA AND ON TOWARDS QUABBIN RESERVOIR.

THE THUNDERSTORM WILL BE NEAR...ENFIELD AND EAST LONGMEADOW BY NOON
EST...WILBRAHAM AND LUDLOW BY 1210 PM EST...HARDWICK AND BELCHERTOWN
BY 1220 PM EST.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

NMB
Special weather statement, Nov 15, 12:22 PM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1222 PM EST SAT NOV 15 2008

MAZ013-016>020-RIZ002-004-005-007-151745-
BRISTOL RI-EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH
MA-NEWPORT RI-NORTHERN BRISTOL MA-SOUTHEAST PROVIDENCE RI-SOUTHERN
BRISTOL MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
1222 PM EST SAT NOV 15 2008

AT 1220 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BARRINGTON RHODE ISLAND...MOVING NORTHEAST
AT 60 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS TO 30 MPH AS IT
TRACKS FROM THE NARRAGANSETT BAY AREA RAPIDLY NORTHEAST TO TAUNTON
AND ON TO HINGHAM. WIND GUSTS TO 40 MPH ARE POSSIBLE ALONG HILLTOPS.

THE THUNDERSTORM WILL BE NEAR...EASTON AND TAUNTON BY 1230 PM
EST...ABINGTON AND ROCKLAND BY 1240 PM EST...WEYMOUTH AND HINGHAM BY
1250 PM EST.

NMB
Special weather statement, Nov 15, 12:35 PM EST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1235 PM EST SAT NOV 15 2008

MAZ004-026-NHZ011-012-015-151800-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-NORTHERN WORCESTER MA-NORTHWEST
MIDDLESEX COUNTY MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
1235 PM EST SAT NOV 15 2008

AT 1232 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 45
MPH 2 MILES WEST OF BARRE...OR ABOUT 19 MILES EAST OF AMHERST...
MOVING NORTHEAST AT 65 MPH.

THE THUNDERSTORM WILL BE NEAR...GARDNER AND TEMPLETON BY 1240 PM
EST...ASHBURNHAM AND ASHBY BY 1250 PM EST...NEW IPSWICH AND TEMPLE BY
100 PM EST.

NMB
Local storm report, Nov 15, 2:29 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
229 PM EST SAT NOV 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     TSTM WND DMG     PLAINVILLE              41.67N 72.90W
11/15/2008                   HARTFORD           CT   AMATEUR RADIO

            WIRES DOWN CLOSING ROUTE 10 NEAR MAPLE STREET AND
            WOODFORD AVE. TIME ESTIMATED BASED ON RADAR.

1210 PM     NON-TSTM WND DMG BURLINGTON              41.77N 72.97W
11/15/2008                   HARTFORD           CT   AMATEUR RADIO

            LIMBS AND WIRES DOWN

1228 PM     NON-TSTM WND DMG GLASTONBURY             41.70N 72.60W
11/15/2008                   HARTFORD           CT   AMATEUR RADIO

            TREES AND WIRES DOWN

1233 PM     NON-TSTM WND DMG MANCHESTER              42.98N 71.44W
11/15/2008                   HILLSBOROUGH       NH   AMATEUR RADIO

            WIRES DOWN ON HANOVER STREET NEAR ROUTE 28.

0223 PM     NON-TSTM WND DMG PLYMOUTH                41.96N 70.68W
11/15/2008                   PLYMOUTH           MA   AMATEUR RADIO

            WIRES DOWN ON WAREHAM ROAD.

&&

NMB
Special weather statement, Nov 15, 4:15 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
415 PM EST SAT NOV 15 2008

CTZ004-MAZ020-RIZ001>007-152145-
BRISTOL RI-EASTERN KENT RI-NEWPORT RI-NORTHWEST PROVIDENCE
RI-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-WASHINGTON RI-WESTERN
KENT RI-WINDHAM CT-
415 PM EST SAT NOV 15 2008

AT 411 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS
TO 35 MPH ALONG A LINE EXTENDING FROM 9 MILES WEST OF
WESTERLY TO 3 MILES SOUTHEAST OF WESTERLY TO 8 MILES SOUTH OF
NARRAGANSETT...OR ALONG A LINE EXTENDING FROM 2 MILES NORTH OF
MYSTIC TO 12 MILES EAST OF MYSTIC TO 10 MILES SOUTHEAST OF SOUTH
KINGSTOWN...MOVING NORTHEAST AT 55 MPH.

THE THUNDERSTORM WILL ALSO PRODUCE BRIEF HEAVY RAINS...WITH PONDING
OF WATER IN SOME LOW LYING AND POOR DRAINAGE AREAS.

THUNDERSTORMS WILL BE NEAR...SOUTH KINGSTOWN AND RICHMOND BY 420 PM
EST...STERLING AND WEST GREENWICH BY 430 PM EST...WEST WARWICK AND
WARWICK BY 440 PM EST...JOHNSTON AND PROVIDENCE BY 450 PM EST.

NMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Northern Bristol

When
November 15, 5:22 PM EST to 9:15 PM EST
Where
Northern Bristol forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Trees were downed in Rehoboth and in Taunton on Fisher, Glebe, and Tremont Streets, Middleborough Avenue, and Route 44. One of the trees downed on Middleborough Avenue fell on a house, resulting in damage. In Raynham, a transformer was blown on Robinson Street. Though the highest wind gust recorded at the Automated Surface Observation Station in Taunton (KTAN) was only 47 mph, based on damage reports, it was determined that sustained wind speeds reached 40 mph at times with gusts to 60 mph in a few locations.

High Wind, Eastern Norfolk

When
November 15, 6:45 PM EST to 8:46 PM EST
Where
Eastern Norfolk forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing Station at Blue Hill Observatory in East Milton (KMQE) recorded a wind gust of 67 mph. In addition, trees and large branches were downed in Weymouth. Trees were downed in Quincy as well as on Lincoln, Cushing, and Summer Streets and Canborn Road in Hingham.

High Wind, Suffolk

When
November 15, 7:02 PM EST to 9:11 PM EST
Where
Suffolk forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

The Automated Surface Observing Station at Logan International Airport (KBOS) recorded a sustained wind speed of 40 mph. In addition, trees were downed on LaGrange, Pembroke, Prince, and Washington Streets and Longwood Avenue in Boston. One of the trees on Pembroke Street landed on a car, resulting in damage to the car. A power pole was downed onto a house in Boston.

High Wind, Western Norfolk

When
November 15, 7:10 PM EST to 9:40 PM EST
Where
Western Norfolk forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Trees were downed in Stoughton, Norwood, Walpole, and Sharon. One of those trees fell on a house in Stoughton. Another fell on a car in Walpole. Large branches were downed on Beach Street in Foxborough. A blown transformer was reported at the intersection of Walnut and Lincoln Streets in Canton.

High Wind, Eastern Plymouth

When
November 15, 7:16 PM EST to 10:35 PM EST
Where
Eastern Plymouth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

A power pole was downed onto a tree in Marshfield. The Automated Surface Observing Station in Plymouth (KPYM) recorded a wind gust of 46 mph.

High Wind, Nantucket

When
November 15, 7:19 PM EST
Where
Nantucket forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

An amateur radio operator recorded a 60 mph wind gust on his home weather station in Nantucket. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142552, 142516, 142515, 142554, 142555, 142517.